Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 15, 2008

June 15, 2008 · NWS OAX · 28 events in 11 counties and zones

Warm and moist air worked its way into eastern Nebraska during the early morning hours of June 15th. As a cold front pushed across the area a little after sunrise, severe thunderstorms started developing from north of Columbus south and southeast toward Lincoln and Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warm and moist air worked its way into eastern Nebraska during the early morning hours of June 15th. As a cold front pushed across the area a little after sunrise, severe thunderstorms started developing from north of Columbus south and southeast toward Lincoln and Omaha. The thunderstorm complex then pushed across southeast Nebraska with the severe weather ending across the area before noon that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 2:06 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 2:06 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 AM CDT SUN JUN 15 2008

.DISCUSSION...

PRIMARY FORECAST CONCERN IS THE COVERAGE OF TSTMS TODAY AND RISK OF
SEVERE STORMS. IT APPEARS THAT MAINLY THE SRN HALF OF THE FORECAST
AREA WILL HAVE TSTMS...SOME SEVERE. STORMS COULD START BY THE MID
MORNING HOURS AND LAST INTO LATE AFTERNOON. BULK OF ACTIVITY IS
EXPECTED TO SHIFT SWD INTO KANSAS AND MISSOURI BY EARLY EVENING.
300 MB CHART FROM LAST EVENING SHOWED A JET SEGMENT WITH SPEEDS OF
AROUND 100 KTS FROM NERN MONTANA INTO NORTH DAKOTA. A SECOND AND
IMPORTANT SEGMENT WAS ALSO NOTED FROM NRN UTAH INTO COLORADO.
WATER VAPOR LOOP EARLY THIS MORNING SHOWED FAST FLOW IN PLACE FROM
THE PACIFIC NW INTO THE NRN AND CNTRL PLAINS WITH DIFFLUENT FLOW
BETWEEN THE RIDGE OVER NWRN MEXICO/SWRN U.S. AND THE CLOSED LOW
OVER THE SWRN PART OF HUDSON BAY. SURFACE ANALYSIS AT 08Z SHOWED
A COLD FRONT STRETCHING FROM NRN MINNESOTA INTO NWRN IOWA...NERN
NEBRASKA AND INTO NERN COLORADO. THIS WILL BE THE MAIN FOCUSING
MECHANISM FOR STORMS TODAY.

TODAY...MODELS SHOW GOOD UPPER LEVEL DIVERGENCE OVER SWRN IOWA...
SERN NEBRASKA...NERN KANSAS AND NWRN MISSOURI BY 18Z WITH RIGHT
ENTRANCE REGION OF FIRST JET SEGMENT AND LEFT EXIT REGION OF THE
SECOND JET SEGMENT POSSIBLY COUPLING TO ENHANCE MID TROPOSPHERIC
LIFT. EXPECT THAT SEVERE STORMS COULD GET GOING MUCH EARLIER THAN
WHAT IS TYPICAL FOR THIS TIME OF YEAR...DUE TO DECENT FORCING. LOW
AND MID LEVEL MOISTURE (AT AND BELOW 700 MB) IS ALSO EXPECTED TO
INCREASE DRAMATICALLY TODAY...COMPARED TO LAST EVENING. DEWPOINTS
AT 850 MB COULD REACH AROUND 16C OVER SERN NEBRASKA BY 18Z. 700 MB
DEWPOINTS COULD REACH AS HIGH AS 7 C AT 700 MB (WHICH WAS THE VALUE
AT 700 MB AT DODGE CITY LAST EVENING). THIS WILL PUSH PRECIPITABLE
WATER VALUES VALUES TO OVER 2 INCHES OVER OUR SRN ZONES BY MID DAY
AND TO OVER 2.5 INCHES BETWEEN FALLS CITY AND KANSAS CITY BY 21Z.
SO IN ADDITION TO SEVERE POTENTIAL...LOCALLY HEAVY RAIN IS LIKELY
SOUTH. TEMPERATURES ARE A LITTLE TRICKY...BUT WENT WITH MAINLY
UPPER 70S AND LOWER 80S. FAR SRN ZONES COULD REACH THE MID AND
UPPER 80S EARLY THIS AFTERNOON AHEAD OF CONVECTION...IF CLOUDS
ARE NOT TOO THICK.

TONIGHT AND MONDAY...SURFACE HIGH PRESSURE WILL BUILD ACROSS THE
NRN PLAINS TONIGHT...THEN TOWARD MINNESOTA AND IOWA MONDAY. THIS
SHOULD KEEP OUR AREA MAINLY DRY. 500 MB RIDGE SHOULD BUILD OVER
THE ERN ROCKIES AND WRN PLAINS FROM MONDAY INTO WEDNESDAY. BETTER
POTENTIAL FOR SHOWERS AND TSTMS MONDAY WOULD BE TO THE SOUTH AND
WEST. MODELS SHOW SOME MOISTURE RETURNING TUESDAY. 00Z NAM WAS
PROBABLY OVERDONE WITH QPF...BUT FELT NEEDED TO INCLUDE A SLIGHT
CHANCE OF TSTMS WRN ZONES TUESDAY AND TUESDAY NIGHT. LEFT WEDNESDAY
DRY...BUT IT APPEARS THAT A STRONGER SYSTEM WILL TEMPORARILY BREAK
DOWN THE MID LEVEL RIDGE AND PROVIDE ENOUGH LIFT FOR PCPN...SO THE
CHANCE POPS FROM PREVIOUS FORECAST WERE KEPT OR INCREASED A SMALL
AMOUNT.

DID NOT MAKE MANY CHANGES BEYOND WEDNESDAY. EXPECT LOWS MAINLY 55
TO 65 AND HIGHS FROM THE UPPER 70S TO MID 80S.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK

VFR CONDITIONS EXPECTED THROUGH 12Z ALL SITES...THEN SOME POTENTIAL
FOR CONVECTION AT KOMA AND KLNK MAINLY 12Z-18Z AS MODELS BRING
SURFACE FRONT THROUGH THE AREA WITH SOME FORCING IN ADVANCE OF MID
LEVEL WAVE. VFR CONDITIONS EXPECTED TO RETURN TO KOMA AND KLNK
AFTER 18Z AS FRONT MOVES SOUTH AND WAVE MOVES EAST OF AREA. MODEL
TIMING WILL BE MAIN UNCERTAINTY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Jun 15, 4:00 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CDT SUN JUN 15 2008

IAZ043-055-056-069-079-080-090-091-NEZ034-042>045-050>053-065>068-
078-088>093-152300-
BURT-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA THIS MORNING
AND MOVE SOUTHEAST TOWARD MISSOURI AND KANSAS THROUGH LATE AFTERNOON.
SOME STORMS COULD PRODUCE LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY
RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH STORMS RIGHT ALONG
THE FRONT. THE AREA MOST AT RISK IS ALONG AND SOUTH OF INTERSTATE 80.
THUNDERSTORMS SHOULD DECREASE IN COVERAGE FROM NORTH TO SOUTH DURING
THE LATE AFTERNOON AND EARLY EVENING.

IF TIME ALLOWS...A CONFERENCE CALL MAY BE CONDUCTED FOR PORTIONS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MID TO LATE MORNING.

RIVER FLOODING CONTINUES ON THE MISSOURI RIVER FROM SOUTH OF
PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO. FLOODING IS ALSO
OCCURRING IN THE LOWER PORTION OF THE NISHNABOTNA RIVER BASIN NEAR
HAMBURG. ALTHOUGH RIVER LEVELS WERE FALLING EARLY THIS MORNING...IT
IS POSSIBLE THAT THERE WILL BE ENOUGH RAIN TODAY TO PRODUCE A MINOR
RISE TO A SECONDARY CREST...MAINLY ON THE MISSOURI RIVER BELOW
NEBRASKA CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA
FROM TUESDAY INTO TUESDAY NIGHT...BUT SEVERE STORMS DO NOT SEEM
LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS SPREADING EAST
OVER THE AREA WEDNESDAY NIGHT AND THURSDAY. SOME OF THESE STORMS
MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TOWARD NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR DURING THE
AFTERNOON. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY LARGE HAIL...
WIND DAMAGE...OR RAINFALL AMOUNTS OVER AN INCH.

NEZ011-012-015>018-030>033-152300-
ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-STANTON-THURSTON-
WAYNE-
500 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST NEBRASKA THIS
MORNING. SOME STORMS COULD PRODUCE GUSTY WINDS OR SMALL HAIL...BUT
THE CHANCE FOR ORGANIZED SEVERE WEATHER IS HIGHER FARTHER TO THE
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA
FROM TUESDAY INTO TUESDAY NIGHT...BUT SEVERE STORMS DO NOT SEEM
LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS SPREADING EAST
OVER THE REGION WEDNESDAY NIGHT AND THURSDAY. SOME OF THESE STORMS
MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TOWARD NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY LARGE HAIL...WIND DAMAGE...OR
RAINFALL AMOUNTS OVER AN INCH.

MILLER

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

22 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
June 15, 5:40 AM CST
Where
Platte County, 0.52 mi E of Lindsay
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.700, -97.690

Hail, Platte

When
June 15, 6:00 AM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.430, -97.360

Hail, Saunders

When
June 15, 6:35 AM CST
Where
Saunders County, 3.7 mi W of Weston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -96.820

Thunderstorm Wind, Saunders

When
June 15, 6:35 AM CST
Where
Saunders County, 0.86 mi SE of Weston
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
41.190, -96.740

The coop observer near Weston measured thunderstorm wind gusts of 59 mph with home weather equipment.

Hail, Seward

When
June 15, 6:47 AM CST
Where
Seward County, 0.69 mi N of Seward
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.910, -97.100

Hail, Seward

When
June 15, 6:51 AM CST to 6:56 AM CST
Where
Seward County, Milford
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.770, -97.050

Law Enforcement reported hail up to baseball-size fell in the Milford area. The hail caused extensive vehicle damage, especially at a local car dealership and a local business where over 140 vehicles were damaged. Some houses also sustained roof and siding damage.

Hail, Saunders

When
June 15, 7:00 AM CST
Where
Saunders County, 2.93 mi SW of Colon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.270, -96.660

Hail, Seward

When
June 15, 7:00 AM CST
Where
Seward County, 0.87 mi NW of Pleasant Dale
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.790, -96.930

Local TV meteorologists reported that 2 inch diameter hail fell in the Pleasant Dale area.

Hail, Seward

When
June 15, 7:10 AM CST
Where
Seward County, 0.69 mi N of Seward
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.910, -97.100

Hail up to walnut size was reported in the Seward area.

Thunderstorm Wind, Douglas

When
June 15, 7:11 AM CST to 7:15 AM CST
Where
Douglas County, 5.6 mi SSE of Waterloo to 1.76 mi WSW of Ralston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.201, -96.273

Thunderstorm wind gusts estimated at around 60 mph caused scattered tree damage in the Omaha area with large limbs or trees downed near |228th and Q and 96th and Harrison Streets. OPPD reported that 4,500 customers lost their power from the storm.

Hail, Lancaster

When
June 15, 7:20 AM CST
Where
Lancaster County, 1.25 mi ESE of Cobb
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.740, -96.780

Golfball-size hail was reported at Conestoga Lake.

Hail, Sarpy

When
June 15, 7:20 AM CST
Where
Sarpy County, 0.73 mi WSW of Chalco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.176, -96.163

Reported near 159th and Giles.

Hail, Sarpy

When
June 15, 7:24 AM CST
Where
Sarpy County, 2.08 mi W of Chalco
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.180, -96.190

Reported by an off duty NWS employee a few miles northeast of Gretna.

Hail, Douglas

When
June 15, 7:28 AM CST
Where
Douglas County, 2.04 mi E of Omaha Millard Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.205, -96.081

Nickel size hail was reported near 108th and Q Streets.

Hail, Saline

When
June 15, 7:35 AM CST to 7:41 AM CST
Where
Saline County, 0.53 mi W of Wilber to 2.21 mi ESE of Wilber
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Hail up to quarter size fell for several minutes in the Wilber area.

Hail, Otoe

When
June 15, 7:45 AM CST to 7:47 AM CST
Where
Otoe County, 2.73 mi W of Palmyra to 0.87 mi NW of Palmyra
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.704, -96.432

Hail up to golfball-size was reported from 2 miles west of Palmyra into Palmyra.

Hail, Gage

When
June 15, 7:50 AM CST to 7:54 AM CST
Where
Gage County, 5.21 mi NW of Hoag to 4.74 mi NNW of Hoag
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.890

Hail up to golfball-size was reported a mile or two east southeast of Dewitt, which is in Saline county.

Hail, Jefferson

When
June 15, 7:57 AM CST
Where
Jefferson County, 1.26 mi WSW of Shea
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.110, -97.040

Hail, Lancaster

When
June 15, 8:01 AM CST
Where
Lancaster County, Firth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.530, -96.600

Hail, Jefferson

When
June 15, 8:05 AM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.110, -96.940

Thunderstorm Wind, Otoe

When
June 15, 8:10 AM CST to 8:15 AM CST
Where
Otoe County, 5.3 mi E of Burr to 1.6 mi NNW of Talmage
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -96.200

A trained weather spotter estimated westerly thunderstorm outflow winds of 75 mph east of Burr. These strong winds spread into the Talmage area splitting or knocking over several large trees and causing minor damage to many trees in town.

Hail, Jefferson

When
June 15, 8:15 AM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -97.020

Hail up to 1 inch in diameter was reported in the Steele City area.

Hail, Gage

When
June 15, 8:17 AM CST to 8:20 AM CST
Where
Gage County, 5.22 mi W of Holmesville to 1.05 mi W of Beatrice
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.192, -96.748

Hail up to nickel-size fell from 8 miles south of Beatrice into Beatrice.

Thunderstorm Wind, Sarpy

When
June 15, 8:24 AM CST to 8:26 AM CST
Where
Sarpy County, 1.19 mi N of South Omaha Arpt to 0.97 mi N of Avery
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.187, -96.019

Thunderstorm winds estimated at 60 mph caused scattered tree damage from the La Vista area east across Chandler Road in Bellevue.

Thunderstorm Wind, Nemaha

When
June 15, 8:25 AM CST
Where
Nemaha County, 0.53 mi W of Brock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -95.960

Thunderstorm winds estimated at 60 mph knocked down tree limbs 6 to 8 inches in diameter near Brock.

Thunderstorm Wind, Nemaha

When
June 15, 8:25 AM CST
Where
Nemaha County, Julian
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -95.870

Emergency management estimated thunderstorm outflow winds of 60 to 70 mph in the Julian area.

Hail, Nemaha

When
June 15, 8:44 AM CST to 8:47 AM CST
Where
Nemaha County, 0.94 mi SSW of Auburn to 2.09 mi ESE of Auburn Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.388, -95.839

Hail up to 1 inch in diameter was reported from Auburn to 5 miles east southeast of Auburn.

Hail, Otoe

When
June 15, 9:57 AM CST
Where
Otoe County, 4.22 mi ESE of Paul
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.540, -95.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99330, 99331, 99332, 99367, 99333, 99334, 99335, 99336, 99337, 99365, 99338, 99340, 99341, 99342, 99343, 99346, 99348, 99352, 99353, 99354, 99368, 99355, 99356, 116934, 99366, 99369, 99358, 99360.